Telogen effluvium is a form of nonscarring alopecia characterized by diffuse hair shedding, often with an acute onset. Medications are a known cause. The most frequency cited are beta-blockers, anticoagulants, retinoids (including excess vitamin A), propylthiouracil (induces hypothyroidism), carbamazepine, and immunizations. Other causes include:
Acute illness such as febrile illness, severe infection, major surgery, and severe trauma
Hormonal changes (eg, pregnancy and delivery), hypothyroidism, and discontinuation of estrogen-containing medications
Changes in diet (eg, crash dieting, anorexia, low protein intake, chronic iron deficiency)
Allergic contact dermatitis of the scalp
Learn more about telogen effluvium.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: William James. Fast Five Quiz: Hair Loss (Alopecia) - Medscape - Aug 01, 2022.